Allergic-like reactions occur in patients despite being pre-medicatedFebruary 10th, 2008 - 2:13 pm ICT by admin
Washington, Feb 10 (ANI): A new study has found that allergic-like reactions can occur in patients when given gadolinium containing contrast agents, even if they have been pre-medicated with corticosteroids and antihistamines.
The study was conducted by researchers at the University of Michigan Health Systems in Ann Arbor, with Jonathan R. Dillman, MD being the lead author.
We pre-medicate patients at our institution who have a history of prior allergic-like reaction to gadolinium containing contrast agents, Dr. Dillman said.
Pre-medication is sometimes also considered in patients who have a history of prior severe allergic-like reaction to another substance (including iodinated contrast material).
While we know from previous studies that allergic-like reactions may occur following pre-medication in the setting of repeat iodinated contrast material injections (the so-called breakthrough reaction), we were uncertain if this phenomenon also occurred in the setting of repeat gadolinium-containing contrast material administration, he added.
For the study, the researchers reviewed contrast material reaction forms from the institutions department of radiology over a five-year period.
They found that eight patients experienced nine allergic-like reactions after being administered a gadolinium-containing contrast agent despite being pre-medicated.
Out of these reactions, six were mild and three were moderate. There were no severe or fatal breakthrough reactions.
All patients who experienced breakthrough reactions had a history of allergic-like reactions to either gadolinium or iodine containing contrast media.
While we believe that pre-medication likely decreases an individuals risk of allergic-like reaction to gadolinium-containing contrast material, our study concludes that breakthrough reactions do occur, Dr. Dillman said.
Radiologists, therefore, must be available to treat an allergic-like reaction following gadolinium-containing contrast material administration, even when a patient has been he added. (ANI)
Tags: ann arbor, breakthrough, contrast agent, contrast agents, contrast material, contrast media, corticosteroids, dillman, gadolinium, institutions, iodine, jonathan, material administration, medication, michigan health systems, phenomenon, radiology, study concludes that, university of michigan, university of michigan health systems